Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 69, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 27, 2008, 12:56 AM CDT for Bourbon County, Cherokee County, Crawford County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2008, 12:56 AM CDT (05:56 UTC)
- Expired
- May 27, 2008, 7:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 138 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 6:00 AM CDT | FLASH FLOOD | Fort Scott, KS | SEVERAL LOW WATER CROSSINGS CLOSED THROUGHOUT BOURBON COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 304 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2968 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 270557 FFWSGF KSC011-021-037-271200- /O.NEW.KSGF.FF.W.0069.080527T0556Z-080527T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1256 AM CDT TUE MAY 27 2008 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... BOURBON COUNTY IN SOUTHEAST KANSAS... CHEROKEE COUNTY IN SOUTHEAST KANSAS... CRAWFORD COUNTY IN SOUTHEAST KANSAS... * UNTIL 700 AM CDT. * AT 1254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL AMOUNTS OF ONE TO THREE INCHES WILL BE POSSIBLE OVER THE NEXT FEW HOURS ACROSS THE WARN AREA. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE... ARMA...BAXTER SPRINGS...CARONA...CHEROKEE...COLUMBUS...ENGLEVALE... FORT SCOTT...FRONTENAC...GALENA...GIRARD...PITTSBURG...WEIR... ARCADIA...BRONSON AND FULTON. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3803 9508 3803 9461 3700 9462 3700 9507 $$ WISE
1 follow-up statement
000 WGUS73 KSGF 271155 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 654 AM CDT TUE MAY 27 2008 KSC011-021-037-271204- /O.EXP.KSGF.FF.W.0069.000000T0000Z-080527T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BOURBON KS-CRAWFORD KS-CHEROKEE KS- 654 AM CDT TUE MAY 27 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 AM CDT FOR BOURBON... CHEROKEE AND CRAWFORD COUNTIES... A FLOOD WARNING IS IN AFFECT UNTIL 1 PM THIS AFTERNOON...WHICH REPLACES THE FLASH FLOOD WARNING PREVIOUSLY IN AFFECT FOR THE WARNED AREA. EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLASH FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3803 9508 3803 9461 3700 9462 3700 9507 TIME...MOT...LOC 1154Z 180DEG 0KT 3752 9485 $$ WISE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 27, 12:31 AM CDT, 25 minutes earlier.
Area forecast discussion, May 27, 12:31 AM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1231 AM CDT TUE MAY 27 2008
.UPDATE...
THUNDERSTORMS CONTINUING TO ORGANIZE OVER KS/OK. ANOTHER NIGHT OF
STORMS EXPECTED. RISK OF FLASH FLOODING INCREASING FOR THE
OVERNIGHT HOURS.
MESS OF CONVECTIVE COMPLEXES OVER KS/OK ARE SLOWLY MOVING EASTWARD
WITH TIME. INDIVIDUAL STORMS HAVE RATHER VARYING MOVEMENTS...BASED
SOLELY ON MESOSCALE BOUNDARY INTERACTIONS AND A BEVY OF OUTFLOW
BOUNDARIES. BY FAR THE BEST INSTABILITY REMAINS CONFINED TO THE
WEST AND SOUTHWEST OF THE AREA. WIDESPREAD MLCAPE OF 2000-3000
J/KG HAS BEEN OBSERVED OVER OK...WITH A MORE NARROW AXIS OF
1000-1500 J/KG MLCAPE HAS BEEN OBSERVED FROM TOP TO ICT.
INSTABILITY WANES TO THE EAST RATHER RAPIDLY. IN FACT...MLCAPE IS
LESS THAN 500 J/KG ACROSS JUST ABOUT THE SOUTHERN HALF OF
MISSOURI...BASED OFF OF RUC INITIALIZATIONS.
CONVECTION WILL CERTAINLY BE MAINTAINED AS IS CONTINUES A SLOW
TREK THROUGH EASTERN KS DUE TO A STEADY 30 TO 40 KT LOW LEVEL JET.
BASED OFF OF THE LATEST RUC/NAM MODEL OUTPUT THE CORE OF THE LLJ
WILL LIKELY REMAIN TO OUR WEST OVERNIGHT. PROPAGATING VECTORS ARE
RATHER WEAK...ESPECIALLY WHEN COMPARING TO THE PAST FEW NIGHTS.
THUS THE COMBO OF CONSISTENT MOISTURE FLUX INTO THE REGION ALONG
WITH SLOW MOVING STORMS WILL LEAD TO HIGH POTENTIAL FOR HEAVY
RAINFALL AND FLASH FLOODING. EXTREME SOUTHEAST KANSAS AND WESTERN
MISSOURI WILL BE MOST PRONE TO THIS DURING THE OVERNIGHT HOURS.
HOURLY RAINFALL RATES WILL BE CLOSE TO FLASH FLOOD GUIDANCE AND A
COUPLE OF INCHES OF RAIN WILL LIKELY RESULT IN AT LEAST MINOR
RIVER FLOODING. A FEW FRISKY STORMS CANNOT BE RULED OUT...BUT
GIVEN MUCH LOWER INSTABILITY IN THIS NECK OF THE WOODS ANY REPORTS
LOOK TO BE SPARSE.
GAGAN
&&
.DISCUSSION...
SEVERE WEATHER POTENTIAL ALONG WITH CHANCES FOR HEAVY RAINFALL
CONTINUE TO BE THE FORECAST CHALLENGES WITH THIS PACKAGE.
SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
CURRENTLY...LINE OF THUNDERSTORMS OVER SOUTHEAST KANSAS HAS
FINALLY STARTED MOVING INTO OUR KANSAS COUNTIES THIS AFTERNOON.
GIVEN SATURATED SOILS IN OUR KANSAS COUNTIES...SHOULD SEE FLASH
FLOOD WARNINGS OVER THE NEXT COUPLE HOURS. AM SEEING SOME
MARGINALLY SEVERE THUNDERSTORMS JUST TO THE SOUTHWEST OF OUR CWA
IN NORTHEASTERN OKLAHOMA. WILL NEED TO KEEP A CLOSE EYE ON THIS
SOUTHERN END OF THE LINE AS THERE HAS BEEN SOME ROTATION SEEN ON
RADAR AS THE STORM INTERACT WITH AN OUTFLOW BOUNDARY. FOR THE MOST
PART THOUGH...SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS HAS BEEN
WORKED OVER FROM THIS MORNINGS LINE. BEST CHANCE FOR ANY SEVERE
THUNDERSTORM DEVELOPMENT LOOKS TO BE OVER THE EASTERN AND SOUTHERN
PORTIONS OF THE CWA...WHERE LIGHT RAIN HAS YET TO BEGIN. THIS AREA
DOES NOT HAVE MUCH IN THE WAY OF A FOCUSING MECHANISM TO GET STORMS
INITIATED...BUT WILL CONTINUE TO MONITOR THROUGH THE AFTERNOON. COLD
FRONT CURRENTLY LOCATED ACROSS EASTERN IOWA...EXTENDING SOUTHWEST TO
KANSAS CITY...THEN WESTWARD ACROSS WESTERN KANSAS.
NEXT CHANCE FOR SEVERE ACTIVITY LOOKS TO BE LATE THIS
AFTERNOON/EARLY THIS EVENING AS AN UPPER SYSTEM SEEN ON WATER VAPOR
IMAGERY MAKES ITS WAY INTO SOUTHERN MISSOURI. THIS MAY ASSIST
THUNDERSTORM DEVELOPMENT OVER OUR SOUTHERN AND EASTERN ZONES AS IT
LOOKS TO BE MOVING IN THIS GENERAL DIRECTION. BY MID EVENING...WRF
SHOWING AROUND 2000 J/KG CAPES AND A 30/35KT LOW LEVEL JET DEVELOPING
ACROSS SOUTHERN/SOUTHWESTERN MISSOURI. COLD FRONT FORECAST TO BE
LOCATED ACROSS CENTRAL MISSOURI BY EARLY TUESDAY MORNING AND THEN
SLOWLY DROP SOUTH THROUGH THE DAY. TUESDAY LOOKS TO BE OUR GREATEST
RISK FOR FLASH FLOODING AS MOST COUNTIES HAVE EXPERIENCED AT LEAST
THREE ROUNDS OF MODERATE TO HEAVY RAINFALL OVER THE WEEKEND AND
SOILS ARE PRETTY WET. ALREADY SEEING A FEW COUNTIES IN SOUTHEAST
KANSAS...ALONG WITH CENTRAL MISSOURI THAT WERE UNDER FLASH FLOOD
WARNINGS LAST NIGHT. SOME DISCREPANCIES IN TIMING OF THE FRONT
MOVING SOUTH. MM5 THE FASTEST IN MOVEMENT...BRINGING THE FRONT INTO
CENTRAL MISSOURI BY 09Z...AGREEING WITH THE GFS. WRF A LITTLE
SLOWER...BRINGING THE FRONT INTO OUR AREA BY TUESDAY AFTERNOON.
REGARDLESS...TUESDAY IS GOING TO BE WET. WENT AHEAD AND EXTENDED THE
FLASH FLOOD WATCH THROUGH THE DAY. LATER SHIFTS MAY NEED TO EXTEND
IT FURTHER.
FRONT MOVES INTO NORTHERN ARKANSAS WEDNESDAY MORNING AND OUR CWA
SHOULD BE UNDER A NORTHEASTERLY FLOW...CHARACTERIZED BY LOW
STRATUS AND LIGHT RAIN. TEMPERATURES ARE GOING TO HAVE A HARD TIME
GETTING OUT OF THE 60S DURING THIS TIME.
LONG TERM (THURSDAY THROUGH SUNDAY)...
INITIALLY DRY FOR THURSDAY AS UPPER RIDGE RETURNS TO THE AREA. MAY
START TO SEE A RETURN OF GULF MOISTURE AS EARLY AS THURSDAY
EVENING AS WINDS SHIFT TO THE SOUTH ONCE MORE AND UPPER HIGH
PRESSURE RETURNS. UPPER RIDGE REMAINS IN PLACE THROUGH FRIDAY
EVENING AS GFS SHOWS ANOTHER SHORTWAVE DIGGING IN FROM THE NORTHWEST.
GCC
&&
.AVIATION...
FOR THE 06Z TAF PACKAGE...AS HAS BEEN THE CASE THE PAST SEVERAL
NIGHTS THE PRIMARY ISSUE FOR THIS FORECAST WILL BE INCOMING
CONVECTION FROM KS/OK. INTENSE RAINFALL AND SOME GUSTY WINDS WILL
BE POSSIBLE WITH THIS ACTIVITY. AN OCCASIONAL BOUT WITH IFR
VIS/CIG IS POSSIBLE WITHIN THE HEAVIER DOWNPOURS OF RAIN...BUT
THIS WILL NOT BE LONG LIVED. ON AGAIN...OFF AGAIN RAINFALL IS
EXPECTED TO PERSIST INTO TUESDAY MORNING WITH A BREAK IN THE
ACTION TOWARDS MIDDAY. ADDITIONAL TSRA REDEVELOPMENT IS EXPECTED
TUESDAY AFTERNOON INTO THE EARLY EVENING AS THE SYNOPTIC SCALE SFC
FRONT SINKS SOUTHWARD INTO AND THROUGH THE AERODROMES. POSSIBLE
BOUT OF IFR CIG POSSIBLE BEHIND THIS FRONT AND WILL CONTINUE TO
MONITOR WITH LATEST FORECASTS.
GAGAN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MOZ055>058-066>071-
077>083-088>098-101>106.
KS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR KSZ073-097-101.
&&Hazardous weather outlook, May 26, 7:54 PM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 754 PM CDT MON MAY 26 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-280100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 754 PM CDT MON MAY 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS OVER KANSAS AND OKLAHOMA WILL SLOWLY EDGE TOWARD EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS EVENING. THIS ACTIVITY WILL LIKELY AFFECT THE REGION DURING THE OVERNIGHT HOURS. WHILE THE INTENSITY OF THESE STORMS ARE EXPECTED TO DECLINE...A FEW SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZED HAIL AND WIND GUSTS TO 60 MPH CANNOT BE RULED OUT. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AS WELL AS VERY HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ON TUESDAY AS A COLD FRONT MOVES SOUTH THROUGH THE OUTLOOK AREA. THE MOST LIKELY AREAS FOR SEVERE THUNDERSTORMS WILL BE SOUTH OF AN OSCEOLA TO SALEM LINE. THE THREAT FOR VERY HEAVY RAINFALL AND FLOODING WILL ALSO CONTINUE. THUNDERSTORMS WILL AGAIN BE POSSIBLE TOWARDS THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN AREAS ALONG THE MISSOURI KANSAS STATE LINE AFTER MIDNIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 6:41 AM CDT | Areal Flood Warning | SGF | Bourbon, Crawford | 6 hr |
| May 27, 8:24 AM CDT | River Flood Warning | SGF | Bourbon | 24 hr |
| May 27, 12:50 PM CDT | Areal Flood Warning | SGF | Bourbon, Crawford | 24 hr |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.